Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 112, NWS Amarillo, TX

June 16, 2004Sherman County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 16, 2004, 9:17 PM CDT for Sherman County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2004, 9:17 PM CDT (02:17 UTC)
Expired
Jun 16, 2004, 10:15 PM CDT
In force
58 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Sherman County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 7:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1653 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
2254 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 170217
SVRAMA
TXC421-170315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
916 PM CDT WED JUN 16 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHERMAN COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 1015 PM CDT

* AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  LINE OF SEVERE THUNDERSTORMS FROM 21 MILES EAST OF STRATFORD TO 18
  MILES SOUTH OF STRATFORD...OR FROM 21 MILES EAST OF STRATFORD TO 17
  MILES NORTHWEST OF DUMAS...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...
  STRATFORD

LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3646 10202 3646 10214 3607 10215 3608 10165
      3621 10164 3647 10164

$$

KRAMAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:53 PM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, Jun 16, 3:53 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
353 PM CDT WED JUN 16 2004

.DISCUSSION...
DRYLINE REMAINS WEST NEAR THE MOUNTAINS TODAY...WITH STORMS FIRING
ALONG IT. IN ADDITION...AN OUTFLOW BOUNDARY IS LOCATED ALONG
THE OKLAHOMA/KANSAS BORDER. ALTHOUGH THE 500MB FLOW IS NOT ESPECIALLY
STRONG (IT IS STRONGEST THOUGH IN NORTHERN ZONES)...THERE IS A GOOD
DEAL OF INSTABILITY TO BE REALIZED. COUPLED WITH BACKED SURFACE WINDS
THAT ARE ENHANCING LOW LEVEL TURNING...STORMS HAVE THE POTENTIAL TO
PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.

THE COLD FRONT THAT HAS BEEN DROPPING SOUTH SLOWLY WILL LIKELY
SPEED UP WITH TONIGHTS CONVECTION...MAKING IT INTO THE NORTHERN
ZONES BY TOMORROW MORNING. BUT PRESSURE FALLS OVER SOUTHEAST
COLORADO TOMORROW WILL HELP BACK THE WINDS IN THE AFTERNOON
(CANT WAIT TO FIND OUT WHAT THE CADIII DAY 2 SCENARIO IS)...AND
DRIVE THE FRONT NORTH BEFORE IT SAGS BACK SOUTH OVERNIGHT THURSDAY. A
SHORTWAVE BY EVENING...AND CONVERGENCE ALONG THE FRONT ON FRIDAY
WORRIED ME A LITTLE...SO RAISED POPS FOR FRIDAY TO 20S.

IN THE LONGER RANGE...HAVE LITTLE FAITH IN THE MODELS...SO MADE
MINIMAL CHANGES TO THE GOING FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     65  90  65  91 /  40  20  20  20
BEAVER       64  87  62  88 /  30  30  30  30
BOISE CITY   56  84  57  86 /  40  30  30  30
BORGER       65  88  65  90 /  30  30  30  20
BOYS RANCH   62  89  64  90 /  40  20  20  20
CANYON       65  91  65  91 /  40  20  20  20
CLARENDON    67  91  68  93 /  30  30  30  20
DALHART      58  85  60  88 /  40  20  30  30
GUYMON       62  85  61  87 /  40  30  30  30
HEREFORD     65  91  63  91 /  40  20  20  20
LIPSCOMB     66  88  62  90 /  30  30  30  30
PAMPA        65  90  66  91 /  30  30  30  20
SHAMROCK     69  92  69  94 /  30  30  30  20
WELLINGTON   70  92  70  95 /  30  30  30  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

KRAMAR
Hazardous weather outlook, Jun 16, 1:00 PM CDT, 8 hours 17 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED JUN 16 2004

OKZ001>003-TXZ001>020-170500-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT AS A
DRYLINE CREATES INSTABILITY ACROSS THE PANHANDLES. THE MAIN SEVERE
WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...
TORNADOES WILL BE POSSIBLE IN THE OKLAHOMA PANHANDLE AND NORTHERN
TEXAS PANHANDLE WHERE WIND SHEAR AND INSTABILITY WILL BE MAXIMIZED.
IN ADDITION...CAUTION IS ADVISED ON AREA LAKES DUE TO BREEZY
CONDITIONS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AND FRIDAY.
SCATTERED SEVERE THUNDERSTORMS MAY DEVELOP ALONG A COLD FRONT ON
THURSDAY AND AGAIN ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THROUGH TONIGHT. THEN SPOTTER ACTIVATION
WILL AGAIN BE POSSIBLE THURSDAY AND FRIDAY.

GOEHRING

In the hours before

Local storm report, Jun 16, 7:28 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
728 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             TEXLINE                 36.38N 103.02W
06/16/2004  1.00 INCH        DALLAM             TX   PUBLIC

            SIZE BETWEEN QUARTER AND GOLFBALL ALSO REPORTED 60 MPH
            WIND

&&

RD
Special weather statement, Jun 16, 7:36 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
736 PM CDT WED JUN 16 2004

OKZ002-170200-
TEXAS-
736 PM CDT WED JUN 16 2004

...STRONG THUNDERSTORMS OVER TEXAS COUNTY IN THE CENTRAL OKLAHOMA
PANHANDLE...

A LINE OF STRONG THUNDERSTORMS HAVE MOVED INTO THE WESTERN SECTIONS
OF TEXAS COUNTY IN THE CENTRAL OKLAHOMA PANHANDLE. THE LINE OF STRONG
THUNDERSTORMS EXTENDED FROM NEAR HOUGH TO NEAR GRIGGS. THE STORMS
WILL MOVE SOUTHEAST AT ABOUT 25 TO 30 MPH.

LOCALLY HEAVY RAINFALL RATES NEAR ONE AND A HALF INCH PER HOUR
AS WELL AS GUSTY WINDS TO 55 MPH...DANGEROUS CLOUD TO GROUND
LIGHTNING AND ONE HALF INCH DIAMETER HAIL MAY BE EXPECTED FROM THE
THUNDERSTORMS.

SCHNEIDER
Local storm report, Jun 16, 8:27 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
827 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0821 PM     TSTM WND GST     27 WNW HEREFORD         34.97N 102.84W
06/16/2004  65 MPH           DEAF SMITH         TX   TRAINED SPOTTER

            KVII TV SCHOOL SITE

&&

RD
Local storm report, Jun 16, 8:34 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
834 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0829 PM     HAIL             1 N DALHART             36.08N 102.51W
06/16/2004  0.75 INCH        DALLAM             TX   TRAINED SPOTTER

&&

RD
Special weather statement, Jun 16, 8:39 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
839 PM CDT WED JUN 16 2004

TXZ012-017-170230-
POTTER-RANDALL-
839 PM CDT WED JUN 16 2004

...STRONG THUNDERSTORMS WILL MOVE INTO RANDALL AND POTTER COUNTIES IN
THE CENTRAL OKLAHOMA PANHANDLE...

STRONG THUNDERSTORMS...WITH A HISTORY OF PRODUCING SMALL HAIL...AND
UP TO 60 MPH WINDS...WILL MOVE INTO SOUTHWESTERN PORTIONS OF
RANDALL COUNTY...BY 9 PM. THIS LINE OF THUNDERSTORMS HAS WEAKENED
DURING THE PAST FIFTEEN MINUTES...BUT DID PRODUCE A 60 MPH WIND
GUST IN WESTERN DEAF SMITH COUNTY.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PEA SIZED HAIL...AS
WELL AS WIND GUSTS TO 40 MPH. SOME ROTATION HAS BEEN NOTED WITH
THESE THUNDERSTORMS...BUT TRAINED SPOTTERS HAVE NOT REPORTED ANY
ROTATION AT THE THUNDERSTORM CLOUD BASE.

THESE THUNDERSTORMS WILL AFFECT AREAS BETWEEN UMBARGER...CANYON...
AND PALO DURO STATE PARK...THROUGH 9:30 PM.

FOX
Local storm report, Jun 16, 9:07 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
907 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0903 PM     HAIL             10 W HARTLEY            35.89N 102.57W
06/16/2004  0.75 INCH        HARTLEY            TX   TRAINED SPOTTER

&&

RD

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:41 PM CDTTornado WarningAMADallam64 min
Jun 16, 7:49 PM CDTSevere Thunderstorm WarningAMADeaf Smith56 min
Jun 16, 7:51 PM CDTSevere Thunderstorm WarningAMASherman84 min
Jun 16, 8:05 PM CDTSevere Thunderstorm WarningAMAHartley85 min
Jun 16, 8:49 PM CDTSevere Thunderstorm WarningAMADallam26 min
Jun 16, 8:50 PM CDTSevere Thunderstorm WarningAMARandall55 min
Jun 16, 9:24 PM CDTSevere Thunderstorm WarningAMAMoore96 min
Jun 16, 9:52 PM CDTSevere Thunderstorm WarningAMAHansford53 min
Jun 16, 10:00 PM CDTSevere Thunderstorm WarningAMAHutchinson60 min
Jun 16, 10:41 PM CDTSevere Thunderstorm WarningAMARoberts64 min
Jun 17, 4:13 PM CDTSevere Thunderstorm WarningAMAHutchinson47 min
Jun 17, 4:27 PM CDTSevere Thunderstorm WarningAMAMoore48 min
Jun 17, 4:57 PM CDTSevere Thunderstorm WarningAMAHutchinson63 min
Jun 17, 5:15 PM CDTSevere Thunderstorm WarningAMAMoore45 min
Jun 17, 5:20 PM CDTSevere Thunderstorm WarningAMAArmstrong55 min
Jun 17, 5:44 PM CDTSevere Thunderstorm WarningAMACarson46 min
Jun 17, 5:52 PM CDTSevere Thunderstorm WarningAMASherman53 min
Jun 17, 5:52 PM CDTTornado WarningAMAHutchinson38 min
Jun 17, 6:22 PM CDTFlash Flood WarningAMAHutchinson83 min
Jun 17, 6:31 PM CDTSevere Thunderstorm WarningAMAHutchinson59 min
Jun 17, 6:32 PM CDTSevere Thunderstorm WarningAMAHartley58 min
Jun 17, 6:36 PM CDTSevere Thunderstorm WarningAMAOldham54 min
Jun 17, 6:40 PM CDTTornado WarningAMAHutchinson50 min
Jun 17, 6:58 PM CDTSevere Thunderstorm WarningAMAArmstrong62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.